Vancomycin flushing syndrome (VFS) is a reaction to the antibiotic vancomycin. Symptoms include flushing and itching, but there may also be weakness, back and chest pain, and swelling under the skin, known as angioedema.

VFS was previously known as “red man syndrome.” However, the name was changed due to the older term’s racist implications relating to Native American nations.

Doctors use vancomycin to treat serious bacterial infections affecting the bones, lungs, skin, muscle, and heart. They may also use it before surgery to reduce the risk of infections of the lining of the heart.

They usually deliver it as an intravenous infusion, which means it goes directly into the blood, usually through a vein in the arm. To prepare the infusion, a healthcare professional will mix a powder with water. The manufacturers recommend giving the infusion over at least 1 hour.

Other adverse effects of vancomycin include a fall in blood pressure, inflammation, itching, breathing problems, and blood clots.

In this article, learn about why VFS happens, how to recognize it, and what to do if it happens.

Vancomycin, which can cause flushingShare on Pinterest
Alicia Llop/Getty Images

VFS is an anaphylactoid reaction, a type of anaphylactic reaction. It happens when the body releases histamine.

VFS can resemble anaphylaxis. However, there are some differences.

To have an anaphylactic reaction, a person will have previously had exposure to the allergen. They are also IgE mediated, which means they happen because of IgE allergy antibodies.

In contrast, VFS is not IgE mediated. However, a rate-related anaphylactoid adverse reaction. It most often occurs during the first exposure to intravenous vancomycin. As VFS is rate-related, slowing the speed of the infusion will reduce or prevent a reaction.

It usually happens if a person receives vancomycin as an intravenous infusion. However, it can happen if they take it orally.

If doctors deliver the infusion rapidly — over less than 1 hour — the release of histamine will be greater, and the risk of a reaction will be higher. Symptoms usually appear soon after or during the infusion.

However, it can also happen after a slow infusion, and symptoms may appear a few days later.

VFS occurs in 4–50% of people who receive intravenous vancomycin to treat an infection. The risk of a severe reaction is higher in those aged under 40 years.

Signs of VFS usually appear shortly after the infusion, often within 4–10 minutes. However, they can appear soon after finishing the dose. With additional doses, a reaction may occur up to 7 days later.

Symptoms include:

On lighter skin, the rash will appear red. On darker skin tones, however, they may be darker, lighter, or not show up at all.

Most cases of VSF will not lead to severe complications, although it can sometimes be life threatening. With treatment, symptoms usually resolve, and most people can have further treatment with the same drug.

Learn more about how rashes show up on different skin tones.

If a person develops a reaction during treatment, a doctor will most likely:

  1. stop treatment immediately
  2. give the person antihistamines by mouth or intravenously
  3. wait until the symptoms resolve, which usually takes around 20 minutes
  4. restart treatment at half the original rate, usually over 2 hours

If symptoms are severe, they may:

  • assess the person for anaphylaxis or another cause of symptoms
  • give antihistamines intravenously
  • give saline solution intravenously to treat low blood pressure

After the symptoms have gone, the doctor may offer an alternative antibiotic or administer vancomycin again, but over 4 hours instead of 1 hour. They will also give an antihistamine 1 hour before the next dose to prevent another reaction.

Treatment for anaphylaxis

Anaphylaxis and VFS can appear similar. However, they are different diagnoses.

The symptoms of anaphylaxis include:

  • difficulty breathing
  • wheezing due to swelling or spasms in the airways
  • hives
  • a harsh sound when breathing, known as stridor
  • swelling

A person with these symptoms will need emergency medical care. If they carry an autoinjector, someone should help them use it. If they are not already in the hospital, they will need to go to the emergency room as soon as possible.

Anaphylaxis is a severe allergic reaction that can be life threatening. The symptoms develop suddenly and include:

  • hives
  • swelling of the face or mouth
  • wheezing
  • fast, shallow breathing
  • a fast heart rate
  • clammy skin
  • anxiety or confusion
  • dizziness
  • vomiting
  • blue or white lips
  • fainting or loss of consciousness

If someone has these symptoms:

  1. Check whether they are carrying an epinephrine pen. If they are, follow the instructions on the side of the pen to use it.
  2. Dial 911 or the number of the nearest emergency department.
  3. Lay the person down from a standing position. If they have vomited, turn them onto their side.
  4. Stay with them until the emergency services arrive.

Some people may need more than one epinephrine injection. If the symptoms do not improve in 5–15 minutes, or they come back, use a second pen if the person has one.

VFS is a reaction that some people have during or after an infusion of the antibiotic vancomycin. Common symptoms include flushing in the face, neck, and upper body.

If a person develops VFS, a healthcare professional will stop the treatment and address the symptoms. Symptoms typically resolve quite soon, often within 20 minutes.

After this, a person can usually continue treatment with vancomycin, but more slowly. They may receive antihistamines before their next dose of vancomycin.

Most cases resolve with treatment, although life threatening complications can sometimes arise.

Anyone who has previously had VFS should tell their doctor before receiving vancomycin, as they have a higher risk of developing it again.